Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2017, 7:34 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 7:34 PM MDT (01:34 UTC)
- Expired
- Jul 15, 2017, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM
The radar
The Tucson radar (KEMX), 202 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:50 PM MDT | FLASH FLOOD | Redrock, NM | TRAINED SPOTTER REPORTS WATER COVERING THE ROADWAY AT RED ROCK AS WELL AS LOCAL ARROYOS RUNNING RAPIDLY AT NEAR BANK FULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2835 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WGUS54 KEPZ 160134 FFWEPZ NMC017-023-160430- /O.NEW.KEPZ.FF.W.0011.170716T0134Z-170716T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 734 PM MDT SAT JUL 15 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... West central Grant County in south central New Mexico... North central Hidalgo County in southwestern New Mexico... * Until 1030 PM MDT * At 733 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly in low lying areas like low water crossings and arroyos. * Some locations that will experience flooding include... Redrock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3286 10876 3276 10861 3258 10867 3273 10890 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:36 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 15, 3:36 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 336 PM MDT Sat Jul 15 2017 .SYNOPSIS... Upper level low just southwest of El Paso and will continue to move west tonight. Combined with plentiful lower level moisture, scattered thunderstorms and heavy rain will continue for much of tonight. Local flooding is also possible. Upper low will be to the west Sunday, allowing thunderstorms to become more isolated, with less of a threat for flooding. Upper high builds over the Four Corners area across the central Rockies on Sunday into the first part of next week. This will create an east flow aloft, keeping the deeper moisture over western New Mexico. Scattered thunderstorms to continue into mid week of next week, with the best chance of rain west of Deming. && .DISCUSSION... Inverted trough persists over the southern CWA. Combined with plentiful low level moisture and PWs around 1.4 inches (close to record), scattered thunderstorms with heavy rain have developed across west Texas and southern Dona Ana County. Trough should continue slow west progressing tonight, with thunderstorms and flood threat moving west with it. On Sunday, the upper high begins building over the Four Corners region. This will set up an east flow aloft over the CWA for several days. While the moisture at low levels will remain mostly unchanged, the deeper moisture aloft will drift off to the west. So through Tuesday highest POPs will remain out west with lower POPs to the east. PWs will decrease some, lessening the heavy rain/flood threat some. By Wednesday into Thursday, the upper high will shift further east. GFS and ECMWF still differ some (but are closer than previous runs), with the GFS locating the high over Kansas, while the ECWMF is a bit further east. Both scenarios will allow monsoon moisture plume to drift further east. GFS would still have a west/east moisture gradient, while the ECMWF brings the plume back over the entire CWA. Will still go the more bearish GFS solution for now, but this could change over the next few days. && .AVIATION...Valid 16/00Z-17/00Z... An easterly wave has brought us a surge of moisture from the Gulf of Mexico. This will result in cooler max temperatures and will enhance rain and storm chances. Generally VFR thru period with skies SCT- BKN050-090 and SCT-BKN100 SCT-BKN200 and 10SM VSBY. BUT Thunderstorm activity is expected increase and move west northwestward in the moisture surge with areas of cigs BKN-OVC030 VSBY 1-3 SM +TSRA Gnrly TO 15Z THEN ISOLD TSTMS SCT-BKN050CB. Winds gnly ESE 8g 17gts and VRB25G35KTS NR TSTMS. && .FIRE WEATHER... .DISCUSSION... An easterly wave has brought us a surge of moisture from the Gulf of Mexico. This will result in cooler max temperatures and will enhance rain and storm chances. Min relative humidities will be at their highest values for the period today from 37% to 43%. For the rest of the period the min RH values decrease to around 27%. his disturbance will exit later today with slightly drier air forecast over the region Sunday into next week. It now appears with the monsoon in progress, the days of excessive dryness are over for the season. For most of next week daily storms will be more isolated. These storms will favor areas west of Rio Grande. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 89 72 94 / 20 10 10 20 Sierra Blanca 64 85 67 89 / 20 10 10 20 Las Cruces 64 87 67 93 / 20 20 20 20 Alamogordo 64 87 68 92 / 20 20 20 20 Cloudcroft 49 69 51 73 / 20 50 30 50 Truth or Consequences 65 88 68 93 / 30 20 30 20 Silver City 58 83 61 88 / 40 40 40 40 Deming 63 88 66 93 / 30 30 20 20 Lordsburg 63 86 66 91 / 30 40 30 40 West El Paso Metro 68 88 71 93 / 20 10 10 20 Dell City 64 89 68 94 / 10 10 10 20 Fort Hancock 67 88 72 93 / 20 10 10 20 Loma Linda 64 85 67 90 / 20 10 20 20 Fabens 67 88 71 94 / 20 10 10 20 Santa Teresa 66 88 68 93 / 20 20 20 20 White Sands HQ 67 87 69 93 / 20 10 20 20 Jornada Range 64 87 66 94 / 20 20 20 20 Hatch 64 88 66 95 / 20 20 20 20 Columbus 65 88 68 93 / 20 30 20 20 Orogrande 66 87 69 93 / 20 10 20 20 Mayhill 53 77 56 82 / 20 40 30 50 Mescalero 53 78 55 83 / 20 40 30 50 Timberon 53 77 56 82 / 20 50 30 50 Winston 58 83 59 86 / 30 40 40 50 Hillsboro 60 86 63 92 / 40 30 30 20 Spaceport 64 87 66 93 / 20 20 20 20 Lake Roberts 52 82 54 87 / 40 60 40 60 Hurley 58 85 61 90 / 30 30 30 40 Cliff 57 86 61 91 / 30 50 40 50 Mule Creek 58 86 62 89 / 40 60 40 50 Faywood 58 85 61 91 / 30 40 30 30 Animas 65 87 66 91 / 30 40 30 40 Hachita 62 86 65 92 / 30 30 30 30 Antelope Wells 62 84 64 89 / 30 50 30 30 Cloverdale 60 83 63 87 / 30 40 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Jul 15, 11:55 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1155 AM MDT Sat Jul 15 2017 NMZ401>417-TXZ418>424-161800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1155 AM MDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, most frequent along the International Border. Some storms may produce heavy rain and local flooding .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms each afternoon and evening. Heavy rain and local flooding will be the main threat, though small hail and wind gusts to 45 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Local storm report, Jul 15, 2:35 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FLASH FLOOD 1 WSW SPARKS 31.66N 106.25W
07/15/2017 EL PASO TX EMERGENCY MNGR
FLOODING REPORTED ALONG THUNDER... STOCKYARD... AND RIO
VISTA ROADS NEAR SPARKS. OFFICIALS MONITORING THE STATUS
OF LEVEES IN THE AREA.
&&
EVENT NUMBER EPZ1700302
LANEYSpecial weather statement, Jul 15, 6:33 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
633 PM MDT SAT JUL 15 2017
NMZ401-402-160115-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
633 PM MDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gila Hot Springs, moving southwest at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Grant
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 10824 3318 10819 3292 10834 3306 10861
3320 10845
TIME...MOT...LOC 0029Z 030DEG 12KT 3316 10834
CRESPOSpecial weather statement, Jul 15, 6:42 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
642 PM MDT SAT JUL 15 2017
NMZ401-402-404-160130-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
642 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 730 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Redrock, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redrock and Virden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 10905 3293 10886 3284 10868 3247 10877
3266 10905
TIME...MOT...LOC 0042Z 023DEG 8KT 3283 10882
CRESPOSpecial weather statement, Jul 15, 7:22 PM MDT, 12 minutes before
Special Weather Statement National Weather Service El Paso TX 722 PM MDT SAT JUL 15 2017 NMZ401-402-160200- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- 722 PM MDT SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL 800 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Lake Roberts, moving south at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lake Roberts, Copperas Vista and Mcmillan Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3314 10834 3314 10813 3292 10815 3294 10846 TIME...MOT...LOC 0121Z 012DEG 9KT 3305 10826 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:14 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Jul 15, 6:33 PM MDT | Special Weather Statement | EPZ | Grant | 42 min |
| Jul 15, 6:42 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Jul 15, 7:22 PM MDT | Special Weather Statement | EPZ | Grant | 38 min |
| Jul 16, 2:03 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.